×

zbMATH — the first resource for mathematics

The moduli space of cubic fourfolds. (English) Zbl 1169.14026
Geometric Invariant Theory [cf. D. Mumford, J. Fogarty and F. Kirwan, Geometric invariant theory. Springer-Verlag, 3rd edition (1993; Zbl 0797.14004)] provides a powerful tool for constructing compact moduli spaces for algebro-geometric objects. In this paper, this technique is applied to cubic hypersurfaces in projective \(5\)-space. The main result is the characterization of GIT-stable cubic fourfolds: Cubic fourfolds with only isolated simple singularities (i.e. singularities of A-D-E type) are GIT-stable, and this condition characterizes GIT-stable cubics, with some minor exceptions. Moreover, the irreducible components of the complement of the locus of cubic fourfolds with isolated simple singularities inside the compactified moduli space are explicitly described. In a sequel to this paper [R. Laza, The moduli space of cubic fourfolds via the period map. preprint, arXiv:0705.0949 (2007)], these results will be used to investigate the image of the period map for cubic fourfolds.

MSC:
14J10 Families, moduli, classification: algebraic theory
14J35 \(4\)-folds
14D20 Algebraic moduli problems, moduli of vector bundles
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Daniel Allcock, The moduli space of cubic threefolds, J. Algebraic Geom. 12 (2003), no. 2, 201 – 223. · Zbl 1080.14531
[2] -, Personal communication (2007).
[3] Daniel Allcock, James A. Carlson, and Domingo Toledo, The complex hyperbolic geometry of the moduli space of cubic surfaces, J. Algebraic Geom. 11 (2002), no. 4, 659 – 724. · Zbl 1080.14532
[4] -, The Moduli Space of Cubic Threefolds as a Ball Quotient, arXiv:math/ 0608287v1 [math.AG] (2006), 77 pp.
[5] Paolo Aluffi, Singular schemes of hypersurfaces, Duke Math. J. 80 (1995), no. 2, 325 – 351. · Zbl 0876.14028
[6] E. Arbarello, M. Cornalba, P. A. Griffiths, and J. Harris, Geometry of algebraic curves. Vol. I, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 267, Springer-Verlag, New York, 1985. · Zbl 0559.14017
[7] V. I. Arnol\( '\)d, S. M. Guseĭn-Zade, and A. N. Varchenko, Singularities of differentiable maps. Vol. I, Monographs in Mathematics, vol. 82, Birkhäuser, Boston, MA, 1985.
[8] D. Avritzer and R. Miranda, Stability of pencils of quadrics in \?\(^{4}\), Bol. Soc. Mat. Mexicana (3) 5 (1999), no. 2, 281 – 300. · Zbl 0965.14005
[9] Arnaud Beauville and Ron Donagi, La variété des droites d’une hypersurface cubique de dimension 4, C. R. Acad. Sci. Paris Sér. I Math. 301 (1985), no. 14, 703 – 706 (French, with English summary). · Zbl 0602.14041
[10] William Fulton and Joe Harris, Representation theory, Graduate Texts in Mathematics, vol. 129, Springer-Verlag, New York, 1991. A first course; Readings in Mathematics. · Zbl 0744.22001
[11] Phillip Griffiths and Joseph Harris, Principles of algebraic geometry, Wiley Classics Library, John Wiley & Sons, Inc., New York, 1994. Reprint of the 1978 original. · Zbl 0836.14001
[12] Mark Gross and Sorin Popescu, Equations of (1,\?)-polarized abelian surfaces, Math. Ann. 310 (1998), no. 2, 333 – 377. · Zbl 0922.14030
[13] Joe Harris, Algebraic geometry, Graduate Texts in Mathematics, vol. 133, Springer-Verlag, New York, 1995. A first course; Corrected reprint of the 1992 original. · Zbl 0779.14001
[14] Brendan Hassett, Special cubic fourfolds, Compositio Math. 120 (2000), no. 1, 1 – 23. · Zbl 0956.14031
[15] Frances Kirwan, Moduli spaces of degree \? hypersurfaces in \?_{\?}, Duke Math. J. 58 (1989), no. 1, 39 – 78. · Zbl 0676.14003
[16] Frances Clare Kirwan, Partial desingularisations of quotients of nonsingular varieties and their Betti numbers, Ann. of Math. (2) 122 (1985), no. 1, 41 – 85. · Zbl 0592.14011
[17] Eduard Looijenga, Compactifications defined by arrangements. I. The ball quotient case, Duke Math. J. 118 (2003), no. 1, 151 – 187. , https://doi.org/10.1215/S0012-7094-03-11816-5 Eduard Looijenga, Compactifications defined by arrangements. II. Locally symmetric varieties of type IV, Duke Math. J. 119 (2003), no. 3, 527 – 588. · Zbl 1079.14045
[18] Eduard Looijenga and Rogier Swierstra, The period map for cubic threefolds, Compos. Math. 143 (2007), no. 4, 1037 – 1049. · Zbl 1120.14007
[19] D. Luna, Adhérences d’orbite et invariants, Invent. Math. 29 (1975), no. 3, 231 – 238 (French). · Zbl 0315.14018
[20] Shigeru Mukai, An introduction to invariants and moduli, Cambridge Studies in Advanced Mathematics, vol. 81, Cambridge University Press, Cambridge, 2003. Translated from the 1998 and 2000 Japanese editions by W. M. Oxbury. · Zbl 1033.14008
[21] D. Mumford, J. Fogarty, and F. Kirwan, Geometric invariant theory, 3rd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete (2) [Results in Mathematics and Related Areas (2)], vol. 34, Springer-Verlag, Berlin, 1994. · Zbl 0797.14004
[22] K. G. O’Grady, Irreducible symplectic 4-folds numerically irreducible symplectic 4-folds numerically equivalent to \( (K3)^{[2]}\), arXiv:math/0504434v3 [math.AG] (2005), 44 pp. · Zbl 1216.14040
[23] È. B. Vinberg and V. L. Popov, Invariant theory, Algebraic geometry, 4 (Russian), Itogi Nauki i Tekhniki, Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1989, pp. 137 – 314, 315 (Russian).
[24] T. G. Room, The Geometry of the Determinantal Loci, Cambridge University Press, 1938. · Zbl 0020.05402
[25] Jayant Shah, A complete moduli space for \?3 surfaces of degree 2, Ann. of Math. (2) 112 (1980), no. 3, 485 – 510. · Zbl 0412.14016
[26] Jayant Shah, Degenerations of \?3 surfaces of degree 4, Trans. Amer. Math. Soc. 263 (1981), no. 2, 271 – 308. · Zbl 0456.14019
[27] Peter Vermeire, On the regularity of powers of ideal sheaves, Compositio Math. 131 (2002), no. 2, 161 – 172. · Zbl 1083.14503
[28] Claire Voisin, Théorème de Torelli pour les cubiques de \?\(^{5}\), Invent. Math. 86 (1986), no. 3, 577 – 601 (French). · Zbl 0622.14009
[29] C. T. C. Wall, Geometric invariant theory of linear systems, Math. Proc. Cambridge Philos. Soc. 93 (1983), no. 1, 57 – 62. · Zbl 0509.14010
[30] M. Yokoyama, Stability of cubic hypersurfaces of dimension 3 and 4, Preprint Nagoya University. · Zbl 1206.14028
[31] Mutsumi Yokoyama, Stability of cubic 3-folds, Tokyo J. Math. 25 (2002), no. 1, 85 – 105. · Zbl 1048.14020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.